Academic journal article Perspectives in Public Health

How Many Deaths before We Put Cough Syrups Behind the Counter?

Academic journal article Perspectives in Public Health

How Many Deaths before We Put Cough Syrups Behind the Counter?

Article excerpt

dear editor,

Recently, 33 men in Gujranwala, Pakistan, lost their lives due to cough syrup overdosing.1 The syrup contained dextromethorphan, a morphine derivative prescribed for cough suppression.1 Dextromethorphan can cause cardiorespiratory depression, especially if abused with other agents like alcohol, heroin or sedatives.2 The misuse of over-the-counter (OTC) cough syrups has been a cause of serious concern not only in third world countries but also in the United States2 and Canada,3 where similar deaths have been reported. Unfortunately, the problem in Pakistan is graver.

Abuse of elicit drugs such as cough medicines which are available OTC is an area often overlooked and usually under stressed. According to a report by Young Drug Abusers, Narcotics Division Hong Kong, heroin, cannabis and cough medicine are the three most commonly abused drugs.4 Darboe, in his article, has proposed four factors contributing to the abuse of cough medicine: availability, approval, ignorance and fear.4

Multiple stakeholders, who include caretakers (parents, etc.), physicians and pharmacists, can address the issue of availability of the substance of abuse.5 In addition to reducing access, each of these stakeholders can play a key role in raising awareness of medication abuse.5 The role of government in making appropriate amendments and implementing drug laws cannot be ignored either. Dextromethorphan containing combinations should be made prescription only. This will help curb both the use of this drug for recreational purposes and also limit the self-prescription for flu and cough. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.